I’m usually either supportive or neutral about alternative therapies because they generally aren’t harmful, and can be beneficial. However, there seem to be more and more recalls of these products by the Food and Drug Administration (FDA) for mislabelings that are significant, although seemingly not extremely dangerous.
On the other hand, I was struck by a press release I got yesterday from the FDA about a recall for the dietary supplement products “Total Body Formula” and “Total Body Mega Formula.” The recall was because these products had more than 200 times the amount of selenium than was printed on the products’ label – and the press release noted that, “Excessive intake of selenium is known to cause symptoms to include significant hair loss, muscle cramps, diarrhea, joint pain, fatigue, loss of finger nails and blistering skin.”
I guess this is another instance of how too much of something that is normally good, can be, well, not so good. And with 43 adverse reactions reported to the FDA, the recall seems like a very good thing.
UPDATE: The FDA updated their warning and information on this issue this afternoon – click here to see the FDA website notice.